Montana, 2009

Flash Flooding and Hail in Montana, August 6, 2009

August 6, 2009 · NWS MSO · 14 events in 1 county or zone

A strong low pressure system and associated cold front moved into the Northern Rockies, creating a favorable environment for strong hail producing thunderstorms and heavy rain. Flash flooding was reported in the city of Butte with this event as up to an inch of precipitation occurred in 30 to 45 minutes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$57,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

A strong low pressure system and associated cold front moved into the Northern Rockies, creating a favorable environment for strong hail producing thunderstorms and heavy rain. Flash flooding was reported in the city of Butte with this event as up to an inch of precipitation occurred in 30 to 45 minutes. Hail up to the size of baseballs and strong winds nearing 70 mph were also observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Aug 6, 9:57 AM MST, 3 hours 8 minutes earlier.

Area forecast discussion, Aug 6, 9:57 AM MST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
1057 AM MDT THU AUG 6 2009

...SEVERE WEATHER AND HEAVY RAIN POSSIBLE WITH STORMS THIS
AFTERNOON...FOLLOWED BY MORE HEAVY RAIN TONIGHT INTO FRIDAY.

.DISCUSSION...FORECASTS HAVE BEEN UPDATED TO REFLECT RELATIVELY
HIGH POTENTIAL FOR STRONG THUNDERSTORMS IN LEMHI COUNTY AND FROM
THE SAPPHIRE MOUNTAINS EASTWARD TO BUTTE THIS AFTERNOON AND EARLY
EVENING. THIS AREA WILL RECEIVE THE MOST DAYTIME HEATING AND HAS A
VERY FAVORABLE WIND ENVIRONMENT FOR POSSIBLE SUPERCELL THUNDERSTORMS
WITH LARGE HAIL...STRONG WINDS...AND VERY HEAVY RAIN. DUE TO THE
VULNERABILITY OF FLASH FLOODS AND DEBRIS FLOWS IN PORTIONS OF
LEMHI COUNTY BECAUSE OF STEEP ROCKY TERRAIN...A FLASH FLOOD WATCH
HAS BEEN ISSUED THROUGH EARLY EVENING. FURTHER TO THE NORTH ACROSS
NORTH CENTRAL IDAHO AND WESTERN MONTANA...LOTS OF CLOUDS AND
SHOWERS ARE KEEPING THE SURFACE RELATIVELY COOL. THIS COOLER AIR
WILL REDUCE THE OVERALL INSTABILITY SOMEWHAT AND SHOULD KEEP MOST
OF THE THUNDERSTORM ACTIVITY BELOW THE SEVERE LEVEL. HOWEVER...AND
A BIG HOWEVER...THE TRAINING OF SHOWERS AND STORMS ACROSS THE
CLEARWATERS AND BITTERROOTS MAY SUPPORT AREAS OF QUITE HEAVY RAIN
LATER TODAY. PLEASE STAY TUNED TO THE LATEST FORECAST INFORMATION
SINCE THIS IS A POTENTIALLY DANGEROUS WEATHER SITUATION WITH
SEVERE WEATHER AND HEAVY RAIN. AFTER ALL THESE SHORT TERM CONCERNS
COMES THE BIG AND VERY MOIST LOW PRESSURE SYSTEM WILL POTENTIALLY
VERY HEAVY RAIN SOME AREAS. MORE DETAILS COMING IN THE AFTERNOON
DISCUSSION ABOUT AREAS THAT SHOULD SEE THE HEAVIEST RAIN.

&&

.AVIATION...A VERY MOIST AND UNSTABLE SOUTHERLY FLOW WILL LEAD TO
MORE AND MORE SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS WESTERN MONTANA. AS THE LOWER ATMOSPHERE FURTHER MOISTENS
AND SATURATES...NUMEROUS MOUNTAIN OBSCURATIONS WILL DEVELOP.
ALSO...THERE IS A SIGNIFICANT POTENTIAL OF SOME STRONG TO SEVERE
STORMS ACROSS PORTIONS OF LEMHI COUNTY INTO SOUTHWEST MONTANA INTO
THIS EARLY EVENING AFFECTING KSMN AND KBTM.

&&

.PREV DISCUSSION... /ISSUED 319 AM MDT THU AUG 6 2009/

..STRONG STORMS POSSIBLE TODAY FOLLOWED BY A POTENTIAL HEAVY RAIN
EVENT FRIDAY AND SATURDAY...

DISCUSSION...SHOWERS AND THUNDERSTORMS HAVE CONTINUED OVER NIGHT
ACROSS WESTERN MONTANA AND NORTH CENTRAL IDAHO. THIS HAS HELPED TO
MOISTEN THE ATMOSPHERE. WITH MORE MOISTURE MOVING INTO THE REGION
IN THE SOUTHWEST FLOW TODAY...ALONG WITH THE ATMOSPHERE GETTING
VERY UNSTABLE THIS AFTERNOON INTO EVENING...THERE IS A THREAT OF
STRONG STORMS ACROSS THE AREA. SOME STORMS COULD BECOME SEVERE
OVER WESTERN MONTANA.

AN UNUSUALLY STRONG LOW PRESSURE SYSTEM FOR THIS TIME OF YEAR
WILL MOVE THROUGH WESTERN MONTANA AND NORTH CENTRAL IDAHO TONIGHT
AND WILL REMAIN IN THE AREA THROUGH SATURDAY. ABUNDANT MOISTURE
WILL BE PULLED INTO THE REGION AND INTERACT WITH THE UPPER LEVEL
LOW TO PRODUCE WIDESPREAD WETTING RAINS ACROSS ALL OF WESTERN
MONTANA AND NORTH CENTRAL IDAHO. BY THE END OF THE EVENT SATURDAY
AFTERNOON...MOST VALLEY LOCATIONS CAN EXPECT UP TO AN INCH OF
PRECIPITATION WITH THE HIGHER TERRAIN IN GLACIER NATIONAL PARK AND
THE CLEARWATER MOUNTAINS IN IDAHO RECEIVING TWO TO FOUR INCHES OF
RAIN. PRECIPITATION AMOUNTS GREATER THAN FOUR INCHES IS NOT OUT OF
THE QUESTION LOCALLY OVER THE HIGHER TERRAIN...BUT DUE TO FORECAST
MODEL DIFFERENCES IN PLACEMENT...THESE AREAS ARE DIFFICULT TO
IDENTIFY AT THIS TIME. IN ADDITION TO THE HEAVY RAIN
FALL...TEMPERATURES WILL DROP SIGNIFICANTLY COMPARED TO EARLIER
THIS WEEK...RANGING ANYWHERE FROM 20 TO 30 DEGREES BELOW NORMAL
FOR THIS TIME OF YEAR.

SUNDAY THROUGH MONDAY...THE LOW PRESSURE SYSTEM IS EXPECTED TO
GRADUALLY PUSH EAST OUT OF THE REGION LATE SATURDAY AND SUNDAY. A
SHORTWAVE RIDGE OF HIGH PRESSURE WILL BUILD IN ITS WAKE...GRADUALLY
BRINGING A DRYING AND WARMING TREND FOR EARLY NEXT WEEK.

TUESDAY THROUGH FRIDAY...UNCERTAINTY CONTINUES FOR NEXT WEEK. THE
OPERATIONAL GFS SENDS AN OPEN WAVE ACROSS SOUTHERN CANADA DRAGGING
A COLD FRONT THROUGH THE NORTHERN ROCKIES MONDAY NIGHT. THE ECMWF
CLOSES OFF THE LOW AND DIGS IT OFF THE PACIFIC COAST AND HELPS
BUILD A WEAK RIDGE INTO THE REGION KEEPING THE FORECAST WARM AND
DRY. SINCE THIS IS THE FIRST HINT OF A COOL DOWN FROM THE GFS AND
THE GFS AND CANADIAN ENSEMBLES SUGGEST THE SLOWER PROGRESSION OF
THE LOW SIMILAR TO THE ECMWF...DECIDED TO NOT GIVE THE GFS MUCH
WEIGHT IN THE FORECAST. SMALL CHANCES OF SHOWERS OR THUNDERSTORMS
WILL BE POSSIBLE THROUGH THE WEEK AS A LITTLE MOISTURE WORKS ITS
WAY INTO THE RIDGE THAT BUILDS OVER THE GREAT BASIN.

AVIATION...A MOIST AND UNSTABLE ATMOSPHERE WILL REMAIN OVER
WESTERN MONTANA AND NORTH CENTRAL IDAHO TODAY AND TONIGHT. THERE
IS A THREAT OF SHOWERS AND THUNDERSTORMS THROUGHOUT THIS PERIOD.
SOME THUNDERSTORMS COULD BECOME SEVERE.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...BAUCK
LONG TERM....KOLATA
AVIATION...BAUCK
Hazardous weather outlook, Aug 6, 9:20 AM MST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
1020 AM MDT THU AUG 6 2009

IDZ005>008-MTZ001>005-043-070400-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
KOOTENAI/CABINET REGION-WEST GLACIER REGION-
FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION-
MISSOULA/BITTERROOT VALLEYS-POTOMAC/SEELEY LAKE REGION-
1020 AM MDT THU AUG 6 2009 /920 AM PDT THU AUG 6 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS WITH EMBEDDED THUNDERSTORMS ARE EXPECTED TODAY AND THIS
EVENING. THE MAIN THREAT FROM THE STORMS WILL BE BRIEF HEAVY RAIN
AND FREQUENT LIGHTNING. PONDING OF WATER ON ROADWAYS AND LOW LYING
AREAS ARE POSSIBLE IN AREAS OF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONG UPPER LOW PRESSURE SYSTEM IS EXPECTED TO DEVELOP FRIDAY
THROUGH SATURDAY. AREAS OF MODERATE TO HEAVY RAIN ARE EXPECTED.
BETWEEN FRIDAY MORNING AND SATURDAY AFTERNOON...MANY AREAS MAY SEE UP TO
ONE INCH OF RAIN IN THE VALLEYS...WITH SOME OF THE HIGHER TERRAIN
POSSIBLY SEEING TWO TO THREE INCHES. PONDING OF WATER ON ROADWAYS
AND LOW LYING AREAS ARE POSSIBLE IN AREAS OF HEAVY RAIN. ALONG
WITH THE HEAVY PRECIPITATION...TEMPERATURES SHOULD AVERAGE 15 TO
20 DEGREES BELOW NORMAL FOR THIS TIME OF YEAR.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ009-010-MTZ006-007-070400-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
1020 AM MDT THU AUG 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE TODAY AND THIS
EVENING...WITH THE MAIN THREAT FROM THE STORMS BEING STRONG GUSTY
WINDS...FREQUENT LIGHTNING...HAIL...AND HEAVY RAIN. SOME
THUNDERSTORMS COULD BE SEVERE THIS AFTERNOON AND EARLY EVENING.
IN ADDITION...FLOOD AND DEBRIS FLOWS IN AREAS OF STEEP TERRAIN
ARE A CONCERN FROM SHORT DURATION HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONG UPPER LOW PRESSURE SYSTEM IS EXPECTED TO DEVELOP FRIDAY
THROUGH SATURDAY. AREAS OF MODERATE TO HEAVY RAIN ARE EXPECTED.
BETWEEN FRIDAY MORNING AND SATURDAY AFTERNOON...LOWER ELEVATION
VALLEYS MAY SEE UP TO ONE INCH OF RAIN WITH SOME OF THE HIGHER
TERRAIN POSSIBLY SEEING MORE THAN TWO INCHES. ALONG WITH THE
HEAVY PRECIPITATION...TEMPERATURES SHOULD BE 20 TO 30 DEGREES
COOLER FRIDAY AND SATURDAY COMPARED TO EARLY THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 6, 12:39 PM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
139 PM MDT THU AUG 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1251 PM     TSTM WND GST     5 SE NORTH FORK         45.35N 113.92W
08/06/2009  M71.00 MPH       LEMHI              ID   MESONET

            WIND GUST MEASURED BY KRILEY CREEK RAWS SITE.

1251 PM     FLASH FLOOD      4 SE NORTH FORK         45.37N 113.93W
08/06/2009                   LEMHI              ID   PUBLIC

            HIGHWAY 93 FLOODED WITH DEBRIS FLOW FROM KRILEY CREEK.

1251 PM     HAIL             4 SE NORTH FORK         45.37N 113.93W
08/06/2009  E1.75 INCH       LEMHI              ID   PUBLIC

            LARGE HAIL REPORT FROM PUBLIC IN CARMEN.

1251 PM     HAIL             4 SE NORTH FORK         45.37N 113.93W
08/06/2009  E1.00 INCH       LEMHI              ID   FIRE DEPT/RESCUE

            QUARTER SIZE HAIL REPORTED NEAR CARMEN ACCUMULATED 3 TO 4
            INCHES DEEP.

&&

FELSCH
Local storm report, Aug 6, 12:47 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
147 PM MDT THU AUG 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HAIL             5 NW SALMON             45.23N 113.97W
08/06/2009  M1.50 INCH       LEMHI              ID   TRAINED SPOTTER

1251 PM     TSTM WND GST     5 SE NORTH FORK         45.35N 113.92W
08/06/2009  M71.00 MPH       LEMHI              ID   MESONET

            WIND GUST MEASURED BY KRILEY CREEK RAWS SITE.

1251 PM     FLASH FLOOD      4 SE NORTH FORK         45.37N 113.93W
08/06/2009                   LEMHI              ID   PUBLIC

            HIGHWAY 93 FLOODED WITH DEBRIS FLOW FROM KRILEY CREEK.

1251 PM     HAIL             4 SE NORTH FORK         45.37N 113.93W
08/06/2009  E1.75 INCH       LEMHI              ID   PUBLIC

            LARGE HAIL REPORT FROM PUBLIC IN CARMEN.

1251 PM     HAIL             4 SE NORTH FORK         45.37N 113.93W
08/06/2009  E1.00 INCH       LEMHI              ID   FIRE DEPT/RESCUE

            QUARTER SIZE HAIL REPORTED NEAR CARMEN ACCUMULATED 3 TO 4
            INCHES DEEP.

&&

FELSCH
Local storm report, Aug 6, 12:54 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
154 PM MDT THU AUG 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HAIL             5 NW SALMON             45.23N 113.97W
08/06/2009  M1.50 INCH       LEMHI              ID   TRAINED SPOTTER

1251 PM     TSTM WND GST     5 SE NORTH FORK         45.35N 113.92W
08/06/2009  M71.00 MPH       LEMHI              ID   MESONET

            WIND GUST MEASURED BY KRILEY CREEK RAWS SITE.

1251 PM     FLASH FLOOD      4 SE NORTH FORK         45.37N 113.93W
08/06/2009                   LEMHI              ID   PUBLIC

            HIGHWAY 93 FLOODED WITH DEBRIS FLOW FROM KRILEY CREEK.

1251 PM     HAIL             4 SE NORTH FORK         45.37N 113.93W
08/06/2009  E1.00 INCH       LEMHI              ID   FIRE DEPT/RESCUE

            QUARTER SIZE HAIL REPORTED NEAR CARMEN ACCUMULATED 3 TO 4
            INCHES DEEP.

1251 PM     HAIL             5 N SALMON              45.25N 113.89W
08/06/2009  E1.75 INCH       LEMHI              ID   PUBLIC

            LARGE HAIL REPORT FROM PUBLIC IN CARMEN.

&&

FELSCH

The radar

The Missoula radar (KMSX), 159 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 flash flood, 2 thunderstorm wind, 2 heavy rain. Local standard time, as filed.

Hail, Silver Bow

When
August 6, 1:05 PM MST to 1:10 PM MST
Where
Silver Bow County, 11.8 mi NW of Maiden Rock
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.810, -112.940

Quarter sized hail reported.

Hail, Silver Bow

When
August 6, 1:15 PM MST to 1:25 PM MST
Where
Silver Bow County, 11.8 mi NW of Maiden Rock
Measured
1.75 in hail
Reported by
Park/Forest Service
Coordinates
45.810, -112.940

Flash Flood, Silver Bow

When
August 6, 1:35 PM MST to 2:35 PM MST
Where
Silver Bow County, 11.8 mi NW of Maiden Rock to 11.06 mi NNW of Maiden Rock
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
45.810, -112.940

Heavy rain caused several Forest Service roads to be flooded.

Hail, Silver Bow

When
August 6, 1:50 PM MST to 2:05 PM MST
Where
Silver Bow County, 1.44 mi W of Janney
Measured
1 in hail
Property damage
$500
Reported by
Trained Spotter
Coordinates
45.900, -112.530

A trained spotter reported hail increasing in size. The windows of the home were damaged. The large hail caused tree branches to be stripped.

Thunderstorm Wind, Silver Bow

When
August 6, 1:54 PM MST to 1:59 PM MST
Where
Silver Bow County, 0.84 mi NW of East Butte
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
46.030, -112.490

The Elk Park Department of Transportation weather station measured a thunderstorm wind gust up to 69 mph.

Hail, Silver Bow

When
August 6, 2:00 PM MST to 3:10 PM MST
Where
Silver Bow County, 1.44 mi W of Janney
Measured
1.5 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
45.900, -112.530

A trained spotter reported that the hail caused damage to the windows of his home as well as three vehicles. Tree branches were stripped from the large hail.

Hail, Silver Bow

When
August 6, 2:00 PM MST to 2:05 PM MST
Where
Silver Bow County, 2.81 mi S of Rocker
Measured
2.5 in hail
Reported by
Law Enforcement
Coordinates
45.960, -112.590

A member of the public reported 2.5 inch hail to the Silver Bow County Sheriff.

Hail, Silver Bow

When
August 6, 2:05 PM MST to 2:10 PM MST
Where
Silver Bow County, Butte
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.000, -112.530

Hail, Silver Bow

When
August 6, 2:10 PM MST to 2:15 PM MST
Where
Silver Bow County, 1.92 mi E of (Btm)mooney Arpt But
Measured
2 in hail
Property damage
$50,000
Reported by
Public
Coordinates
45.950, -112.460

Extensive hail damage to homes, roofs, and vehicles reported on Green Acres and Continental Drive near Butte. Hail size ranged between 1.75 and two inches in diameter. In addition, wind gusts were estimated up to 70 mph, which caused some tree branches to break.

Flash Flood, Silver Bow

When
August 6, 2:30 PM MST to 3:30 PM MST
Where
Silver Bow County, 1 mi WNW of Columbia Gardens to 0.56 mi W of Columbia Gardens
Cause
Heavy Rain
Property damage
$1,000
Reported by
Utility Company
Coordinates
46.003, -112.490

Flooding was reported on both Elm and Silverbow Street. A few homes on Silverbow had flooding in their basements. The Butte Plaza Mall parking lot was flooded, and strong winds caused water to flow into the doorways and walkways of the mall.

Heavy Rain, Silver Bow

When
August 6, 2:30 PM MST to 3:30 PM MST
Where
Silver Bow County, Butte
Reported by
Utility Company
Coordinates
46.000, -112.530

The Public Works Department reported .75 inch hail and estimated one inch of rain in about 30 minutes in Butte. Water was flowing down the streets.

Heavy Rain, Silver Bow

When
August 6, 2:31 PM MST to 2:55 PM MST
Where
Silver Bow County, 0.69 mi S of Butte
Reported by
Mesonet
Coordinates
45.990, -112.530

Seven thenths of an inch of rain fell in 24 minutes at Bert Mooney Airport.

Hail, Silver Bow

When
August 6, 3:20 PM MST to 3:25 PM MST
Where
Silver Bow County, 6.03 mi NNE of Maiden Rock
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.750, -112.750

Thunderstorm Wind, Silver Bow

When
August 6, 4:00 PM MST to 4:05 PM MST
Where
Silver Bow County, 1.92 mi E of (Btm)mooney Arpt But
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.950, -112.460

Extensive tree damage was caused by strong thunderstorm winds. The winds were estimated to be between 55 to 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192644, 192645, 192642, 192646, 192657, 192647, 192652, 192651, 192653, 192643, 192655, 192656, 192654, 192658.